ADHD drug linked to penis damage
Ritalin, the attention deficit hyperactivity disorder pill, and similar medicines can cause prolonged and sometimes painful erections in rare cases, US regulators warned.
Ritalin, made by Novartis, and other ADHD medications with the active ingredient methylphenidate also may lead to permanent penis damage, the Food and Drug Administration said in a safety communication on Tuesday. The median age of patients taking the medicines who experienced the condition known as priapism was 12.5 years, the agency said.
ADHD is one of the most common childhood disorders and can cause difficulty with staying focused and controlling behavior, according to the National Institutes of Health. About 20 million prescriptions were dispensed last year in the US for methylphenidate or dexmethylphenidate products. About 2.4 million, or 61 percent, of patients were male, the FDA said.
There were 15 cases of priapism reported to FDA's adverse event system from 1997 through 2012 associated with methylphenidate products, the agency said. The drugs' labels have been updated to include information about the risk, the FDA said.
Other methylphenidate-containing medicines include Concerta, from Johnson & Johnson. Ritalin and Novartis's dexmethylphenidate ADHD drug Focalin generated $554 million last year for the Basel, Switzerland-based company, and Concerta brought in about $1 billion for New Brunswick, New Jersey-based J&J, according to data compiled by Bloomberg.
The FDA also cautioned doctors who may consider switching patients to a non-stimulant drug such as Strattera, made by Eli Lilly, that prolonged and painful erections are more common with those medicines than with ones containing methylphenidate.